Alert archive / Pennsylvania / Special Weather Statements in 2016

Special Weather Statement, NWS Pittsburgh, PA

July 22, 2016Butler County, Lawrence County, Pennsylvania

NWS Pittsburgh, PA issued this special weather statement at Jul 22, 2016, 9:21 AM EDT for Butler County, Lawrence County, Pennsylvania. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2016, 9:21 AM EDT (13:21 UTC)
Expired
Jul 22, 2016, 10:00 AM EDT
In force
39 min
Issued by
NWS Pittsburgh, PA

Counties Butler County, PA, Lawrence County, PA

The radar

The Pittsburgh radar (KPBZ), 67 km from the middle of the area, began a volume at 13:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 9:40 AM EDTTSTM WND DMGSharon, PAREPORTS OF TREES DOWN AND TREES ON WIRES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 1.4 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2016-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 273 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2016-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
273 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1137 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

777 
WWUS81 KPBZ 221321
SPSPBZ

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
921 AM EDT FRI JUL 22 2016

PAZ007-013-014-221400-
MERCER-LAWRENCE-BUTLER-
921 AM EDT FRI JUL 22 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN MERCER...
CENTRAL BUTLER AND LAWRENCE COUNTIES...

AT 921 AM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR CORTLAND TO 9 MILES NORTHEAST OF NEW
WILMINGTON. MOVEMENT WAS SOUTHEAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
NEW CASTLE...HERMITAGE...SHARON...BUTLER...GROVE CITY...
SHARPSVILLE...HOMEACRE-LYNDORA...FARRELL...SHANOR-NORTHVUE...
SLIPPERY ROCK...NEW WILMINGTON...OAKWOOD...NEW CASTLE NORTHWEST...
MERCER...PULASKI...PROSPECT...BESSEMER...WEST MIDDLESEX...
PLAIN GROVE TOWNSHIP AND EAST BUTLER.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
  INTERSTATE 79 IN PENNSYLVANIA BETWEEN MILE MARKERS 95 AND 119.
 
  INTERSTATE 80 IN PENNSYLVANIA BETWEEN MILE MARKERS 0 AND 21.
 
  INTERSTATE 376 IN PENNSYLVANIA BETWEEN MILE MARKERS 4 AND 14.
 
LAT...LON 4128 8021 4085 7970 4095 8052 4131 8052
TIME...MOT...LOC 1321Z 322DEG 26KT 4130 8071 4125 8026 

$$

07

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this special weather statement went out at Jul 22, 7:58 AM EDT, 1 hour 23 minutes earlier.

Area forecast discussion, Jul 22, 7:58 AM EDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
758 AM EDT FRI JUL 22 2016

.SYNOPSIS...
Hot and humid weather is forecast for today into early next week,
along with intervals of scattered thunderstorms.

&&

.NEAR TERM /THROUGH TONIGHT/...
A line of showers and thunderstorms ahead of a shortwave should
continue to move SE across the area this morning, with a continued
weakening trend as they outrun the best instability and shear.
Additional scattered thunderstorm development is expected this
afternoon as a weak surface trough slowly advances south toward
the region. With dry mid level air progged to move in this
afternoon, sufficient instability and marginal shear, a few strong
to severe storms are possible with damaging winds the main threat.
The marginal outlook from SPC appears reasonable. Highs near 90
are expected for much of the area, though heat indices should
remain near or below advisory criteria.

Shower/storm chances should gradually diminish tonight as
instability decreases, though low chances will continue overnight
in proximity to the trough with it's advancement to the I 70
corridor by morning.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
A weak boundary will stall out over the southern third of the
forecast area by Saturday morning. Models continue to activate
showers and thunderstorms along this boundary through the
afternoon, but a lack of upper- level support and dry air through
the column should limit development. Opted to continue with slight
chance/isolated shower or thunderstorms south of Pittsburgh.

Remaining mid-level moisture will clear the southern border by late
Saturday, ending the low rain chances. Near-surface moisture and
high surface dewpoints will linger, resulting in another warm and
humid night with lows well above average. Surface high pressure will
shift east Sunday as the next system moves through the southern
Canadian Plains. This will return southerly flow, and re-enforce the
warm and humid airmass. A few showers could develop across our
western zones Sunday afternoon as the weak boundary returns north as
a warm front. Heat indices Saturday and Sunday will reach into the
mid and upper 90s for a majority of our forecast area, and approach
100 for a few of our southwestern counties. An HWO mention will be
maintained for this.

Warm and humid conditions will carry into the new work week,
although an increase in clouds will limit high temperatures. A weak,
sweeping cold front will drag across the area Monday, bringing a
chance of rain for all, but the progressive nature of the system
will limit amounts.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Rain chances will quickly dissipate in the wake of the cold front,
Tuesday, bringing a return to dry conditions. The upper-level flow
pattern will temporarily flatten to nearly zonal, as high pressure
builds at the surface. Temperatures will moderate under the zonal
flow aloft, but will remain a few degrees above normal. Consistent
model agreement on the digging of a trough over the cornbelt in the
latter part of next week. This will bring rain chances back to the
forecast Thursday and Friday.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
A line of thunderstorms with MVFR/local IFR restrictions should
continue to advance across the region this morning with an
approaching shortwave, though coverage should be more scattered
across OH ports.

Additional scattered thunderstorms are expected to develop this
afternoon as a surface trough slowly advances toward the region.
Maintained a VCTS mention for this as uncertainty remains in
amount and timing of coverage. VFR should prevail much of tonight
as instability decreases, though some patchy MVFR fog is possible
with low level moisture in place.

.OUTLOOK /SATURDAY THROUGH TUESDAY/...
Restrictions will be possible late Sunday and Monday with
crossing disturbances.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jul 22, 3:43 AM EDT, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
343 AM EDT FRI JUL 22 2016

MDZ001-PAZ007>009-013>016-020>023-029-031-073>076-WVZ001>004-012-021-
509>514-230745-
GARRETT-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON-
BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-
WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-
MARSHALL-WETZEL-MARION-MONONGALIA-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
343 AM EDT FRI JUL 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA AND
NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ039>041-048>050-057>059-068-069-230745-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON-MUSKINGUM-
GUERNSEY-BELMONT-NOBLE-MONROE-
343 AM EDT FRI JUL 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HEAT INDEX VALUES WILL APPROACH 100 DEGREES SATURDAY AND SUNDAY
AFTERNOON. HEAT ADVISORIES MAY BE NECESSARY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 22, 8:07 AM EDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
807 AM EDT FRI JUL 22 2016

PAZ007-008-014-221230-
VENANGO-MERCER-BUTLER-
807 AM EDT FRI JUL 22 2016

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL MERCER...
SOUTHWESTERN VENANGO AND NORTH CENTRAL BUTLER COUNTIES...

AT 807 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTH OF
GROVE CITY...MOVING EAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
STONEBORO...SENECA...POLK...SANDY LAKE...CLINTONVILLE...EAU CLAIRE...
KENNERDELL...JACKSON CENTER...BARKEYVILLE...CHERRY VALLEY...CRANBERRY
TOWNSHIP AND MAURICE K GODDARD STATE PARK.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
  INTERSTATE 79 IN PENNSYLVANIA BETWEEN MILE MARKERS 118 AND 120...
  AND NEAR MILE MARKER 123.

  INTERSTATE 80 IN PENNSYLVANIA BETWEEN MILE MARKERS 21 AND 41.

LAT...LON 4121 8018 4139 8013 4136 7970 4110 7978
TIME...MOT...LOC 1207Z 282DEG 18KT 4129 8006

07
Special weather statement, Jul 22, 8:34 AM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
834 AM EDT FRI JUL 22 2016

PAZ008-014-015-221300-
VENANGO-CLARION-BUTLER-
834 AM EDT FRI JUL 22 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN VENANGO...
NORTHEASTERN BUTLER AND WEST CENTRAL CLARION COUNTIES...

AT 834 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES EAST OF
GROVE CITY...MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HARRISVILLE...PARKER...EMLENTON...BRUIN...CLINTONVILLE...
ST. PETERSBURG...EAU CLAIRE...PETROLIA...KARNS CITY...BARKEYVILLE...
FAIRVIEW...FOXBURG...CHERRY VALLEY...HOOKER AND BOYERS.

THIS INCLUDES  INTERSTATE 80 IN PENNSYLVANIA BETWEEN MILE MARKERS 29
AND 52.

LAT...LON 4121 7955 4108 7966 4108 7967 4109 7968
      4116 7968 4117 7969 4105 7969 4094 7978
      4115 8002 4127 7992
TIME...MOT...LOC 1234Z 300DEG 13KT 4117 7993

07
Special weather statement, Jul 22, 9:21 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
921 AM EDT FRI JUL 22 2016

PAZ007-013-014-221400-
MERCER-LAWRENCE-BUTLER-
921 AM EDT FRI JUL 22 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN MERCER...
CENTRAL BUTLER AND LAWRENCE COUNTIES...

AT 921 AM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR CORTLAND TO 9 MILES NORTHEAST OF NEW
WILMINGTON. MOVEMENT WAS SOUTHEAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
NEW CASTLE...HERMITAGE...SHARON...BUTLER...GROVE CITY...
SHARPSVILLE...HOMEACRE-LYNDORA...FARRELL...SHANOR-NORTHVUE...
SLIPPERY ROCK...NEW WILMINGTON...OAKWOOD...NEW CASTLE NORTHWEST...
MERCER...PULASKI...PROSPECT...BESSEMER...WEST MIDDLESEX...
PLAIN GROVE TOWNSHIP AND EAST BUTLER.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
  INTERSTATE 79 IN PENNSYLVANIA BETWEEN MILE MARKERS 95 AND 119.

  INTERSTATE 80 IN PENNSYLVANIA BETWEEN MILE MARKERS 0 AND 21.

  INTERSTATE 376 IN PENNSYLVANIA BETWEEN MILE MARKERS 4 AND 14.

LAT...LON 4128 8021 4085 7970 4095 8052 4131 8052
TIME...MOT...LOC 1321Z 322DEG 26KT 4130 8071 4125 8026

07

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 8:07 AM EDTSpecial Weather StatementPBZVenango23 min
Jul 22, 8:34 AM EDTSpecial Weather StatementPBZButler26 min
Jul 22, 9:18 AM EDTAreal Flood AdvisoryPBZMercer3 hr
Jul 22, 9:33 AM EDTSevere Thunderstorm WarningPBZLawrence, Mercer28 min
Jul 22, 10:00 AM EDTSpecial Weather StatementPBZArmstrong, Butler45 min
Jul 22, 3:13 PM EDTHeat AdvisoryPBZMarshall, Wetzel29 hr
Jul 22, 4:19 PM EDTSpecial Weather StatementPBZMonroe41 min

Nearby

Special Weather Statements in Pennsylvania, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.